Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 2, 2021Morrill County, Nebraska

NWS Cheyenne, WY issued this special weather statement at May 2, 2021, 4:21 PM MDT for Morrill County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 4:21 PM MDT (22:21 UTC)
Expired
May 2, 2021, 5:00 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 136 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS85 KCYS 022221
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Sun May 2 2021

NEZ019>021-055-022300-
Cheyenne-Scotts Bluff-Morrill-Banner-
421 PM MDT Sun May 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SCOTTS
BLUFF...NORTHWESTERN CHEYENNE...SOUTHWESTERN MORRILL AND NORTHEASTERN
BANNER COUNTIES...

At 419 PM MDT, strong thunderstorms were clustered 7 miles south of
Redington, or 24 miles northeast of Kimball, moving southeast at 20
mph.

Winds in excess of 40 mph and pea to half inch hail are likely with 
these storms.

These storms will remain over mainly rural areas of southeastern 
Scotts Bluff, northwestern Cheyenne, southwestern Morrill and 
northeastern Banner Counties.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4127 10326 4153 10344 4168 10348 4177 10326
      4163 10308 4144 10294
TIME...MOT...LOC 2219Z 320DEG 16KT 4148 10330 

$$

Jamski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 2, 2:56 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 2, 2:56 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
256 PM MDT Sun May 2 2021

.SHORT TERM...(This evening through Monday night)
Issued at 227 PM MDT Sun May 2 2021

Some stronger thunderstorms are currently moving through southeast
Wyoming and western Nebraska bringing gustier winds and small hail
as a cold front is passing through. Temperatures have begun to
drop as of 20Z this afternoon as the front has passed through.
This broad area of precipitation will likely continue to push
east-northeast through the rest of the afternoon with isolated
stronger thunderstorms possibly containing small hail (pea to
penny sized) and gustier winds (40 MPH with possible isolated
gusts higher). The threat of thunderstorms will likely diminish
after midnight tonight.

The forecast for snow amounts in the Snowy, Sierra Madre, and
South Laramie Ranges have not changed from the previous shift.
We're still forecasting heavy snow this afternoon through Monday
with snowfall rates up to an inch an hour at times. The time range
with the highest impacts expected is tonight after sunset,
especially for the I-80 Summit.

.LONG TERM...(Tuesday through Sunday)
Issued at 227 PM MDT Sun May 2 2021

Tuesday afternoon into Wednesday brings another chance of
thunderstorms to southeast Wyoming and western Nebraska as the
winds turn back southerly, advecting more moisture into the
region, and combining with a weak shortwave aloft. We're not
expecting these to be severe thunderstorms, but they could be
strong with small hail (pea to penny sized) and wind gusts up to
40 MPH with isolated stronger gusts. The Snowy and Sierra Madres
will likely receive some light snow during this period,
accumulating only around an inch.

By Wednesday night, all rain/snow should move east of the region.
Thursday a strong upper level ridge moves in with skies clearing,
warmer temperatures, and humidities dropping to 25 to 30% across
areas east of the Laramie Range and western Nebraska, and 12 to
18% in western Carbon County, Wyoming. Winds will be elevated and
gusty at times through Friday.

Saturday the chances of precipitation return ahead of an upper
level trough moving in from the Pacific northwest, dropping our
temperatures again and advecting in some mid-level moisture. PoPs
are currently in the 20s and 30s due to the chances of isolated to
scattered showers and thunderstorms. Based on the current
temperature forecast, it'll likely be rain for southeast Wyoming
and western Nebraska, with snow at higher elevations in the Snowy
and Sierra Madre Mountain Ranges. Then by Saturday night, all
areas west of the Laramie Range will have transitioned to snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun May 2 2021

Numerous showers & thunderstorms are expected across much of south
east Wyoming and the western Nebraska Panhandle this afternoon and
evening. Thunderstorms will produce frequent lightning, with a few
stronger storms possibly producing gusty/erratic surface winds and
small hail. Mainly VFR for most terminals this afternoon with MVFR
ceilings/visibilities possible beneath heavier storms. MVFR To IFR
conditions becoming widespread overnight through early Monday with
the passage of a cold front. Rain will change to snow across areas
along and west of I-25 overnight w/ IFR conditions more likely for
KCYS/KLAR/KRWL.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Sun May 2 2021

No fire weather concerns Monday through Wednesday of this week
with chances of accumulating rain/snow and possible isolated
thunderstorms across southeast Wyoming and western Nebraska.
Thursday and Friday brings drier conditions with humidities 25 to
30% in western Nebraska and areas east of the Laramie Range with
humidities 12 to 18% in western Carbon County, Wyoming. Winds will
be 10 to 20 MPH Thursday and Friday with possible gusts to 25 MPH.
Saturday afternoon will bring more moisture to western Nebraska
and areas east of the Laramie Range with chances of rain showers
and thunderstorms, but especially Carbon County will remain very
dry with humidities 12 to 18% and winds gusting to 25 to 30 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 PM MDT Monday for WYZ114.

     Winter Weather Advisory until 6 PM MDT Monday for WYZ112-116.

NE...None.
&&

SHORT TERM...LK
LONG TERM...LK
AVIATION...CLH
FIRE WEATHER...LK
Hazardous weather outlook, May 2, 4:40 AM MDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
440 AM MDT Sun May 2 2021

WYZ112-114-116-031045-
Sierra Madre Range-Snowy Range-South Laramie Range-
440 AM MDT Sun May 2 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Moderate to heavy snow will develop this afternoon over the Snowy
and Sierra Madre ranges and the I-80 summit this evening.
Snowfall amounts up to a foot will be possible in the Snowy
Mountain Range with 5 to 10 inches in elevations between 8000 and
10000ft.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The snow should become lighter on Monday and end on
Monday evening as the disturbance moves south. More snowfall may
develop over the Snowy and Sierra Madre Ranges on Tuesday and
Wednesday as another disturbance moves through the area.

.Spotter information statement...
Skywarn spotter activation is not anticipated today or tonight.

WYZ103>106-109>111-113-115-117-031045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range Foothills-
440 AM MDT Sun May 2 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snowfall will be possible along the foothills
of the Laramie, Snowy and Sierra Madre Ranges tonight. However,
snowfall accumulation will generally be 2 inches or less.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Snow is forecast to become lighter on Monday with more perception
in the form of rain/snow mix coming back to the area on Tuesday
and Wednesday in the foothills. Little if any accumulation is
expected.

.Spotter information statement...
Skywarn spotter activation is not anticipated today or tonight.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
031045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
440 AM MDT Sun May 2 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A cluster of strong thunderstorms is expected to move through much
of southeast Wyoming and the Nebraska panhandle late this
afternoon and evening. Some of these storms may contain small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

.Spotter information statement...
Skywarn spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, May 2, 2:46 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Sun May 2 2021

WYZ115>117-022130-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
246 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 330 PM MDT...

At 245 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over central Albany County near Laramie, moving east
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Laramie, Tie City Campground, Granite Springs Reservoir, North Crow
Campground, Granite Springs Campground, University Of Wyoming War
Memorial Stadium, Crystal Lake Reservoir, Horse Creek, Crystal Lake
Campground and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 302 and
327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4126 10579 4146 10575 4154 10511 4112 10518
TIME...MOT...LOC 2045Z 280DEG 12KT 4133 10555

Hammer
Special weather statement, May 2, 3:27 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Sun May 2 2021

WYZ105-109-110-022200-
Shirley Basin-North Snowy Range Foothills-Central Carbon County-
327 PM MDT Sun May 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARBON
COUNTY...

At 326 PM MDT, strong thunderstorms were clustered near Medicine Bow,
or 47 miles east of Rawlins, moving northeast at 5 to 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

These storms will be near...
Medicine Bow around 400 PM MDT.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4176 10644 4190 10648 4206 10608 4178 10608
TIME...MOT...LOC 2126Z 246DEG 6KT 4185 10630

Jamski
Special weather statement, May 2, 3:45 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Sun May 2 2021

WYZ106-115-022230-
Central Laramie Range and Southwest Platte County-Laramie Valley-
345 PM MDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY COUNTY...

At 345 PM MDT, a strong thunderstorm was located 10 miles south of
Wheatland Reservoir 3, or 29 miles north of Laramie, moving northeast
at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of east central Albany
County.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4167 10566 4176 10574 4189 10559 4174 10541
TIME...MOT...LOC 2145Z 235DEG 11KT 4174 10567

Jamski
Special weather statement, May 2, 3:59 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
359 PM MDT Sun May 2 2021

WYZ109-022245-
Central Carbon County-
359 PM MDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON COUNTY...

At 358 PM MDT, a strong thunderstorm was located near Sinclair, or 11
miles east of Rawlins, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are likely with this
storm.

This storm will remain over mainly rural areas of central Carbon
County.

This includes Interstate 80 in Wyoming between mile markers 223 and
228.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4173 10704 4182 10712 4199 10688 4182 10672
TIME...MOT...LOC 2158Z 237DEG 17KT 4181 10701

Jamski
Special weather statement, May 2, 4:03 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
403 PM MDT Sun May 2 2021

WYZ104-105-109-110-022245-
Shirley Basin-North Snowy Range Foothills-Central Carbon
County-Ferris/Seminoe/Shirley Mountains-
403 PM MDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARBON COUNTY...

At 403 PM MDT, a strong thunderstorm was located over Medicine Bow,
or 50 miles east of Rawlins, moving northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are likely with this
storm.

This storm will be near...
  Medicine Bow around 410 PM MDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4181 10626 4191 10640 4209 10623 4203 10608
      4191 10608
TIME...MOT...LOC 2203Z 219DEG 10KT 4190 10625

Jamski
Special weather statement, May 2, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Sun May 2 2021

NEZ019>021-055-022300-
Cheyenne-Scotts Bluff-Morrill-Banner-
421 PM MDT Sun May 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SCOTTS
BLUFF...NORTHWESTERN CHEYENNE...SOUTHWESTERN MORRILL AND NORTHEASTERN
BANNER COUNTIES...

At 419 PM MDT, strong thunderstorms were clustered 7 miles south of
Redington, or 24 miles northeast of Kimball, moving southeast at 20
mph.

Winds in excess of 40 mph and pea to half inch hail are likely with
these storms.

These storms will remain over mainly rural areas of southeastern
Scotts Bluff, northwestern Cheyenne, southwestern Morrill and
northeastern Banner Counties.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4127 10326 4153 10344 4168 10348 4177 10326
      4163 10308 4144 10294
TIME...MOT...LOC 2219Z 320DEG 16KT 4148 10330

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:29 PM MDTSpecial Weather StatementCYSNiobrara46 min
May 2, 3:38 AM MDTWinter Storm WarningCYSAlbany, Carbon35 hr
May 2, 3:38 AM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie35 hr
May 2, 2:19 PM MDTSpecial Weather StatementCYSAlbany26 min
May 2, 2:46 PM MDTSpecial Weather StatementCYSAlbany44 min
May 2, 3:27 PM MDTSpecial Weather StatementCYSAlbany33 min
May 2, 3:45 PM MDTSpecial Weather StatementCYSAlbany45 min
May 2, 3:59 PM MDTSpecial Weather StatementCYSCarbon46 min
May 2, 4:03 PM MDTSpecial Weather StatementCYSAlbany42 min
May 1, 7:42 PM MDTSpecial Weather StatementCYSSioux33 min
May 1, 8:16 PM MDTSpecial Weather StatementCYSDawes44 min
May 2, 12:15 PM MDTSpecial Weather StatementCYSCheyenne45 min
May 2, 5:01 PM MDTSpecial Weather StatementCYSMorrill44 min
May 2, 5:50 PM MDTSpecial Weather StatementCYSMorrill40 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.